Ask the Experts

How Safe Are ADHD Medications?

“I am agonizing about whether to start my son on ADHD medication. Someone told me that a stimulant alters the brain if you take it over an extended period. Is that true and should I worry?”

The two medications that are the first-line treatment for ADHD have been around for a long time. Amphetamine (129 years) and methylphenidate (76 years) are among the best-known drugs in medicine. Their being prescribed for so many years has allowed us to follow people who have taken these medications all day, every day, for a lifetime. No long-term problem has been identified with either.

The longest studies of stimulants are on people who used them for a sleep disorder called narcolepsy. The longest running study of people with ADHD, conducted by the Medical College Of Wisconsin, which has been ongoing since 1977, has not identified problems in the subjects in 40 years of stimulant use.

[A Parent’s Guide to ADHD Medications]

The risk comes from not taking ADHD stimulants. People with ADHD who didn’t use stimulants had a four-fold increase in severe accidents and substance-use disorders, seven times the rate of incarceration, and 10 times the rate of unplanned conceptions compared to people with ADHD who took stimulants.

4 Related Links

  1. My 13 year old son has just been diagnosed with ADHD, although through hours and hours of research I feel I’ve known for about 3 years, I’ve tried to support him in every way possible, but we’ve had such awful problems with school that we are having to look at the possibility of trying him on medication, although I’ve been researching all this for ages I still feel completely in the dark about it all, I’m scared of the prospect of putting my child on Meds, I have so many people saying such awful things about them.
    I need to hear fair and honest comments by people who have actually had experience with them.
    We have a meeting in 3 weeks to decide. I need to be better prepared with more knowledge before I can make a decision.
    Any help would be very very welcome
    Thanks X

    1. I want to let you know that I shared your fears! We have the exact same story; I used structured coping mechanisms for my son for about 3 years and finally took him to an ADHD specialist (I didn’t want a regular pediatrician, but the BEST). She put him on a modest dose of Vyvanse. He’s 14 now and the medication definitely helps him focus in school and therefore improving his attitude about school and his future. Feeling more in control has contributed to good emotional health, which is no small thing in the teen years. Now I’m going to tell you the thing that made me realize that we MUST medicate. My brother (now 40 years old) was diagnosed ADHD as a teenager. The medication worked great, but because he couldn’t drink coffee and party, he took himself off the meds in his early twenties. Guess what happened? The ADHD bit him doubly, and he self-medicated with alcohol and eventually cocaine. So that’s the risk of not medicating children whose brains don’t produce enough dopamine. A lifetime of low-self esteem, intellectual potential unfulfilled, and eventually addiction and all the attendant mess that comes with being an addict. A good doctor will show you an illustration of the brain and explain exactly what is happening and why a personally-tailored medication plan is a great thing. The ADHD brain is just like a pancreas that doesn’t produce the correct amount of insulin. Choose your doc wisely, and I promise he/she will allay your fears. Sending you much mother-to-mother good energy! You’re obviously a good mom, your son already has a tremendous blessing. Cheers.

  2. My son is 9.5 and was diagnosed with ADHD about 1.5 years ago. It’s been very difficult but also very rewarding at times and encouraging having a community to come to like this. It was also a huge relief to finally get some answers to what was going on inside his head and try to continue to get to know his head and heart. I was very much against meds…I generally try to treat things naturally for all things in our family, but after meeting with a great psychologist for about a year before he was tested and thoroughly diagnosed by her, it was a constant struggle for him and for us as a family. He doesn’t struggle academically but his impulsivity is through the roof and therefore impacting him behaviorally. My husband wanted to try meds and at the advice of our psychologist and research of my own, I decided to. It was February of his 2nd grade year and we started him on 10mg of vyvanse and it was great for about 2 weeks, but then his body adjusted to it. His psychiatrist (ok, but not thrilled with her), increased the dose to 20mg. We were also occasionally seeing his psychologist for counseling and I requested school counseling for him as well. He had an amazing teacher in 3rd grade who “got” him (not so much w/his 2nd grade teacher. She was very supportive of him and used a lot of behavior modification techniques and incentives. About a year after treatment, we increased his vyvanse to 30mg based on teacher feedback as well as home life and caregiver input and impuksuveity isfues at school and home. About a month later it was increased to 40mg. After our last meeting with our psychologist and psychiatrist, our psychiatrist suggested we try a different med (non stimulant) with our son, guanficine. He had been on a stimulant with good results but a need for increase because his body would adjust. Now I’m really struggling with his new med…he’s tired and groggy all the time. It’s only been a week but he’s clearly not himself and my pint is…if you’re using meds, you’ll have some side effects, but you know your child and I do believe there is a way to treat him where we won’t lose who he is…that beautiful mind. Good luck…do your research…before choosing a medication if possible. It’s hard work…as a parent but you are his advocate.

  3. I believe there are always problems (such as side effects) and potential problems with any medication you take (even something as seemingly innocuous as blood pressure medicine can have side effects). And I am not anti-medicine. I’ve taken psychotropic medicine fgor over 20 years for Bipolar Disorder. It causes me to gain weight, but I’d rather deal with extra weight than be impossible to live with. You have to decide if the risks outweigh the benefits. The stimulants are Schedule II Class drugs for a reason. They can be addictive if not taken as prescribed. You do eventually have to up the dose as the child grows older because it will no longer be effective, and you’ll need more to get the same effect. And when you up the dosage, you may get worse side effects or even trigger symptoms of other disorders. My 14 yr. old son has taken Vyvanse since 1st grade at 20mg. When we recently increased the dosage to 50mg, he developed OCD symptoms, whereas he had had no signs of OCD before. He’s actually been diagnosed with Medication-Induced OCD. We took him off entirely over the summer and the symptoms are lessening, but they still crop up when he is stressed or frustrated. I don’t know if they will ever go away completely. So, although this article makes everything sound benign, there are certainly risks to consider.

Leave a Reply